Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Ankles and legs are swollen. Legs are hard and sore to touch. What would be causing this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
my ankles and legs are really swollen, and my legs are hard and sore to touch.
I flew up to Glasgow Friday night and returned to london last night
Posted Wed, 17 Jul 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 45 minutes later
Hi, thanks for using healthcare magic

There are two levels of veins in the legs , the superficial veins that are present just under the skin (show up as varicose veins in some persons) and deep veins.

The superficial veins link up to the deep veins.

The main concern with swelling of the lower limbs after a flight is deep vein thrombosis which is a clot in one of the deep veins in the legs.
It would be very unusual, however , for a person to have a clot in both legs, it is more likely to occur in only one limb.

It would present with swelling, pain and redness of this limb.

Swelling can also occur in the absence of a clot and may be related to pooling of fluid in the legs after hanging down for a long period. This occurs because of the long time in this position and may also occur in persons with a history of varicose veins or venous disease of the legs.
In venous disease of the legs the valves in the legs that are suppose to prevent pooling of blood do not work as well as they use to so blood pools.

Because of the concern of a possible DVT (deep vein thrombosis) , though not likely bilateral, you may want to consider visiting your doctor for an assessment which would include physical examination and an ultrasound of the veins in the legs.
If a clot is present then medication to help with getting rid of the clot would be started. This would initially be heparin ,then warfarin.

There are also newer drugs that do not have the restrictions associated with warfarin.

If it is simply related to pooling of the blood then elevation of the legs would be helpful. This would have to done for most of the day when in a sitting position with time taken in between to move and stretch the limbs.This is most likely if you have a history of previous swelling on prolonged sitting or standing or a history of varicose veins

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor